medication

"Will my Antidepressants Make me Gain Weight?" (Part One)

Merely Me Health Guide February 02, 2009
  • The answer to this question is that they just might, especially if you are taking a certain type of antidepressant. 

     

    Of course there is a lot more to the story.  People gain and lose weight for a variety of reasons.  Being depressed in itself can cause great fluctuations in weight.  I know for me, I have had the experience of both gaining and losing weight while depressed.  When I am depressed and feel anxious I tend to lose weight.  When I am chronically mildly depressed over a long period of time, I tend to engage in mindless eating and gain weight. And likewise when I am feeling better and coming out of a depression, I eat more.  When I feel happy I tend to enjoy food more.  Everyone is different in how their weight will fluctuate with their mood.

     

    One hypothesis for why some of us gain weight when we are taking antidepressants is that as we begin to feel better and rediscover pleasure, we like to eat more.  Some people, like me, eat more when we feel happier.

     

    There could also be a medical reason for weight gain during depression.  An underactive thyroid problem can cause both depression and weight gain. An underactive thyroid can greatly change your energy level for the worse. The person who suffers from an underactive thyroid feels great fatigue, feels cold, has diminished concentration and memory, and suffers from weight gain. So if you are feeling tired, depressed, and gaining weight, it might be wise to go see your doctor to check out your thyroid.

     

    But is there a connection between the use of some antidepressants and weight gain? 

     

    Many antidepressant users and medical experts would say yes.

     

    How many people are gaining weight on their antidepressants?  In an article entitled, "Fat Pharms:  Antidepressants and Weight Gain"   the author estimates that for up to 25% of the people who take anti-depressants will have a weight gain of ten pounds or more.  Add to this  Psychiatrist Daniel-Hall's prediction that: " Recent research has shown that people who gain weight within about the first week of starting antidepressant treatment are more likely to have significant weight gain from the medication over an extended period of time. "   So it seems if you start off gaining right away while on an antidepressant, this does not bode well for maintaining your weight in the long term. 

     

    Which brings us to what you really want to know and that is:

     

    "Which antidepressants are more likely to cause weight gain?

     

    Predominantly the medical literature is in agreement that Paxil can cause you the most weight gain.  Of course it greatly depends on the individual but individuals report weight gain ranging from 20-50 pounds.  According to Janet Kinosian, in her article entitled, "Antidepressants & Weight Gain, she reports that Paxil, Zoloft, Remeron, and Luxox cause the most weight gain     

     

    It seems that many of the drugs in the class of SSRI's or "selective serotonin reuptake inhibitors," are capable of causing weight gain with some exceptions which I shall talk about in Part Two of this series.

  •  

    Less prescribed and also likely to cause weight gain are the older tricyclic antidepressants, such as amitriptyline and Tofranil as well as MAO inhibitors like Parnate and Nardil.  Madelyn Fernstrom, an MSNBC Health contributor gives us a reason why this is so:  "Some years ago, I did some studies that showed that tricyclic antidepressants (like Elavil and Tofranil) caused a drop in metabolic rate of up to 10 percent. Translated into calories, this is a pound every seven to 10 days, if you don't change your diet."

     

    Fernstrom also tells us that Lithium, a common prescription drug used in the treatment for bipolar disorder can also cause weight gain.  She gives these statistics to prove her point:  "One-third to two-thirds of patients who take this drug experience weight gain. It increases appetite, slows metabolism, and increases fluid retention. (While water weight isn't true weight gain, it makes the patient feel bloated and fatter.) Patients on lithium can gain 20 to 30 pounds - or even more - in a year."

     

    In Part Two of this Series I will discuss which antidepressants are least likely to cause weight gain and which of these even helps you to lose weight.  One antidepressant is supposed to not only help you lose weight but also reportedly can help you to stop smoking!

     

    Please keep in mind that everyone responds differently to these medications.  I am simply reporting what I am finding in the literature and these statistics may not correspond with your experience at all. For example, in researching Zoloft, I found that there was a great mixture of reviews.  Some people said Zoloft made them gain weight and some said they actually lost weight while taking it.  Even the experts sometimes do not agree.  So do make sure you talk with your doctor before taking any medication to find the antidepressant which works for you.

     

    And now we want to hear of your experience.  Have you gained weight while taking an antidepressant?  How much weight did you gain?  Did you end up switching medications because of this side effect? Do tell us your story as you just might help someone else in the process.